Alert archive / Indiana / Extreme Cold Warnings in 2026
Extreme Cold Warning 3, NWS Indianapolis, IN
NWS Indianapolis, IN issued this extreme cold warning at Jan 27, 2026, 2:44 PM EST for 27 counties in Indiana. It took effect at Jan 27, 2026, 10:00 PM EST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 27, 2026, 2:44 PM EST (19:44 UTC)
- In effect from
- Jan 27, 2026, 10:00 PM EST
- Expired
- Jan 28, 2026, 12:00 PM EST
- In force
- 14 hr
- Issued by
- NWS Indianapolis, IN
All 27 counties
Boone County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 27 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209 WWUS73 KIND 271944 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 244 PM EST Tue Jan 27 2026 INZ021-028>031-035>049-051>057-280545- /O.UPG.KIND.CW.Y.0004.260128T0300Z-260128T1600Z/ /O.NEW.KIND.EC.W.0003.260128T0300Z-260128T1700Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush- Including the cities of Farmland, Plainfield, Greenwood, Mooresville, Kokomo, Rushville, Veedersburg, Covington, Spencer, Indianapolis, Clinton, Montezuma, Brazil, Crawfordsville, Zionsville, Anderson, Carmel, Shelbyville, Greencastle, Fishers, West Lebanon, Rockville, Frankfort, Terre Haute, West Lafayette, Flora, Fairview Park, Brownsburg, Lafayette, Noblesville, Attica, Rosedale, Union City, Lebanon, Muncie, Danville, Gosport, New Castle, Delphi, Martinsville, Greenfield, Williamsport, Parker City, Winchester, Franklin, and Tipton 244 PM EST Tue Jan 27 2026 ...EXTREME COLD WARNING IN EFFECT FROM 10 PM THIS EVENING TO NOON EST WEDNESDAY... * WHAT...Dangerously cold wind chills as low as 20 to 25 below zero expected. * WHERE...Portions of central, east central, north central, and west central Indiana. * WHEN...From 10 PM this evening to noon EST Wednesday. * IMPACTS...The dangerously cold wind chills as low as 20 to 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. && $$ INZ060>065-067>072-280545- /O.EXT.KIND.CW.Y.0004.260128T0300Z-260128T1700Z/ Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Bedford, Shelburn, Washington, Farmersburg, Shoals, Vincennes, Bloomfield, Bloomington, Columbus, Sullivan, Seymour, Loogootee, Nashville, Worthington, Greensburg, Jasonville, North Vernon, Linton, Mitchell, and Carlisle 244 PM EST Tue Jan 27 2026 ...COLD WEATHER ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO NOON EST WEDNESDAY... * WHAT...Very cold wind chills as low as 15 to 20 below zero expected. * WHERE...Portions of central, south central, southeast, and southwest Indiana. * WHEN...From 10 PM this evening to noon EST Wednesday. * IMPACTS...The dangerously cold wind chills as low as 20 below zero could cause frostbite on exposed skin in as little as 30 minutes. Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Melo
3 follow-up statements
041 WWUS73 KIND 280737 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 237 AM EST Wed Jan 28 2026 INZ021-028>031-035>049-054>057-281545- /O.NEW.KIND.CW.Y.0005.260129T0600Z-260129T1500Z/ /O.CON.KIND.EC.W.0003.000000T0000Z-260128T1700Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush- Including the cities of Kokomo, Greenwood, Parker City, Delphi, Zionsville, Martinsville, Frankfort, Anderson, Mooresville, Danville, Plainfield, Attica, Tipton, Williamsport, Rosedale, Lafayette, Crawfordsville, Union City, Flora, Montezuma, West Lafayette, Brownsburg, West Lebanon, Fairview Park, Clinton, New Castle, Greenfield, Winchester, Carmel, Muncie, Veedersburg, Lebanon, Noblesville, Fishers, Farmland, Greencastle, Franklin, Covington, Shelbyville, Indianapolis, Rockville, and Rushville 237 AM EST Wed Jan 28 2026 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY... ...COLD WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST THURSDAY... * WHAT...For the Extreme Cold Warning, dangerously cold wind chills as low as 21 below zero. For the Cold Weather Advisory, very cold wind chills as low as 15 below zero expected. * WHERE...Portions of central, east central, north central, and west central Indiana. * WHEN...For the Extreme Cold Warning, until noon EST today. For the Cold Weather Advisory, from 1 AM to 10 AM EST Thursday. * IMPACTS...The dangerously cold wind chills as low as 20 below zero could cause frostbite on exposed skin in as little as 30 minutes. Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ INZ051>053-281545- /O.CON.KIND.EC.W.0003.000000T0000Z-260128T1700Z/ Vigo-Clay-Owen- Including the cities of Gosport, Brazil, Spencer, and Terre Haute 237 AM EST Wed Jan 28 2026 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...Dangerously cold wind chills as low as 20 below zero expected. * WHERE...Clay, Owen, and Vigo Counties. * WHEN...Until noon EST today. * IMPACTS...The dangerously cold wind chills as low as 20 below zero could cause frostbite on exposed skin in as little as 30 minutes. Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. && $$ INZ060>065-067>072-281545- /O.CON.KIND.CW.Y.0004.000000T0000Z-260128T1700Z/ Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Seymour, Bedford, Greensburg, Nashville, Carlisle, Mitchell, Linton, North Vernon, Shoals, Shelburn, Worthington, Bloomington, Bloomfield, Vincennes, Sullivan, Washington, Jasonville, Loogootee, Columbus, and Farmersburg 237 AM EST Wed Jan 28 2026 ...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...Very cold wind chills as low as 16 below zero. * WHERE...Portions of central, south central, southeast, and southwest Indiana. * WHEN...Until noon EST today. * IMPACTS...The cold wind chills as low as 15 below zero could result in hypothermia or frostbite if precautions are not taken. Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Nield
863 WWUS73 KIND 281436 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 936 AM EST Wed Jan 28 2026 INZ021-028>031-035>049-054>057-282245- /O.CON.KIND.EC.W.0003.000000T0000Z-260128T1700Z/ /O.CON.KIND.CW.Y.0005.260129T0600Z-260129T1500Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush- Including the cities of Williamsport, Farmland, Greenwood, Rushville, Shelbyville, Plainfield, Brownsburg, Lafayette, Frankfort, Montezuma, Union City, West Lafayette, Crawfordsville, Parker City, Indianapolis, Clinton, Covington, Greencastle, Anderson, Veedersburg, Rockville, New Castle, Attica, Tipton, Franklin, Flora, Greenfield, Delphi, Rosedale, Lebanon, Kokomo, Fairview Park, Mooresville, Winchester, Muncie, Martinsville, Zionsville, Danville, Fishers, Noblesville, West Lebanon, and Carmel 936 AM EST Wed Jan 28 2026 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY... ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM EST THURSDAY... * WHAT...Dangerously cold wind chills as low as 20 below zero expected this morning. Very cold wind chills as low as 10 to 17 below are expected late tonight into Thursday morning. * WHERE...Portions of central, east central, north central, and west central Indiana. * WHEN...For the Extreme Cold Warning, until noon EST today. For the Cold Weather Advisory, from 1 AM to 10 AM EST Thursday. * IMPACTS...The cold wind chills as low as 15 to 20 below zero could result in hypothermia if precautions are not taken. Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ INZ051>053-281700- /O.CON.KIND.EC.W.0003.000000T0000Z-260128T1700Z/ Vigo-Clay-Owen- Including the cities of Spencer, Brazil, Gosport, and Terre Haute 936 AM EST Wed Jan 28 2026 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...Dangerously cold wind chills as low as 20 below zero are possible. * WHERE...Clay, Owen, and Vigo Counties. * WHEN...Until noon EST today. * IMPACTS...The cold wind chills as low as 20 below zero could result in hypothermia if precautions are not taken. Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. && $$ INZ060>065-067>072-281700- /O.CON.KIND.CW.Y.0004.000000T0000Z-260128T1700Z/ Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Seymour, Bloomington, Shelburn, Sullivan, Shoals, Vincennes, Columbus, Worthington, North Vernon, Farmersburg, Mitchell, Greensburg, Nashville, Linton, Washington, Bloomfield, Jasonville, Carlisle, Loogootee, and Bedford 936 AM EST Wed Jan 28 2026 ...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...Very cold wind chills as low as 10 to 15 below zero are possible. * WHERE...Portions of central, south central, southeast, and southwest Indiana. * WHEN...Until noon EST today. * IMPACTS...The cold wind chills as low as 10 to 15 below zero could result in hypothermia if precautions are not taken. Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Melo
026 WWUS73 KIND 281655 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 1155 AM EST Wed Jan 28 2026 INZ021-028>031-035>049-054>057-290100- /O.EXP.KIND.EC.W.0003.000000T0000Z-260128T1700Z/ /O.CON.KIND.CW.Y.0005.260129T0600Z-260129T1500Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush- Including the cities of Williamsport, Farmland, Greenwood, Rushville, Shelbyville, Plainfield, Brownsburg, Lafayette, Frankfort, Montezuma, Union City, West Lafayette, Crawfordsville, Parker City, Indianapolis, Clinton, Covington, Greencastle, Anderson, Veedersburg, Rockville, New Castle, Attica, Tipton, Franklin, Flora, Greenfield, Delphi, Rosedale, Lebanon, Kokomo, Fairview Park, Mooresville, Winchester, Muncie, Martinsville, Zionsville, Danville, Fishers, Noblesville, West Lebanon, and Carmel 1155 AM EST Wed Jan 28 2026 ...EXTREME COLD WARNING WILL EXPIRE AT NOON EST TODAY... ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM EST THURSDAY... * WHAT...Wind chills have now warmed above warning criteria today with the Extreme Cold Warning expiring at 12PM EST. A Cold Weather Advisory is still in effect from 1AM to 10AM EST Thursday with winds chills as low as 10 to 17 below zero. * WHERE...Portions of central, east central, north central, and west central Indiana. * WHEN...From 1 AM to 10 AM EST Thursday. * IMPACTS...The cold wind chills as low as 17 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ INZ051>053-281800- /O.EXP.KIND.EC.W.0003.000000T0000Z-260128T1700Z/ Vigo-Clay-Owen- Including the cities of Spencer, Brazil, Gosport, and Terre Haute 1155 AM EST Wed Jan 28 2026 ...EXTREME COLD WARNING WILL EXPIRE AT NOON EST TODAY... Wind chills have now warmed above warning criteria today with the Extreme Cold Warning expiring at 12PM EST. $$ INZ060>065-067>072-281800- /O.EXP.KIND.CW.Y.0004.000000T0000Z-260128T1700Z/ Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Seymour, Bloomington, Shelburn, Sullivan, Shoals, Vincennes, Columbus, Worthington, North Vernon, Farmersburg, Mitchell, Greensburg, Nashville, Linton, Washington, Bloomfield, Jasonville, Carlisle, Loogootee, and Bedford 1155 AM EST Wed Jan 28 2026 ...COLD WEATHER ADVISORY WILL EXPIRE AT NOON EST TODAY... Wind chills have warmed above advisory criteria with the Cold Weather Advisory expiring at 12PM EST. $$ Melo
What forecasters said that day
The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this extreme cold warning went out at Jan 27, 12:32 PM EST, 2 hours 12 minutes earlier. Its key messages:
- Some blowing and drifting snow, especially in rural areas, possible at times through this afternoon
- Cold Weather Advisory from 10 PM this evening through 11 AM Wednesday
- Dangerous wind chills continue at times through at least Saturday night
Area forecast discussion, Jan 27, 12:32 PM EST, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1232 PM EST Tue Jan 27 2026 .KEY MESSAGES... - Some blowing and drifting snow, especially in rural areas, possible at times through this afternoon - Cold Weather Advisory from 10 PM this evening through 11 AM Wednesday - Dangerous wind chills continue at times through at least Saturday night && .FORECAST UPDATE... Issued at 944 AM EST Tue Jan 27 2026 The forecast remains in relatively good shape with only minor adjustments needed. Latest surface analysis depicts a strong surface high centered near the Dakotas with a low pressure system just north of the Great Lakes Region. Expect the low pressure system to push a cold front through the region later today bringing another shot of very cold air. Meanwhile at the surface, high pressure should continues to build in supporting quiet weather. Temperatures and dew points were slightly lowered to match observations. Mostly sunny skies along with modest warm air advection ahead of the approaching cold front will warm temperatures well into the teens to possibly mid 20s over far S/SW counties by the afternoon. The Extreme Cold Warning expired at 9AM as temperatures have warmed through the morning with wind chills now above warning criteria. A Cold Weather Advisory remains in effect from 10PM this evening through 11AM EST Wednesday morning with the potential for wind chills as low as 20 degrees below zero. && .SHORT TERM (Today and tonight)... Issued at 306 AM EST Tue Jan 27 2026 A very cold night continues across central Indiana, though temperatures have begun to rebound slightly as southwesterly flow strengthens ahead of the cold front expected later today. Still wind chills are as low as -21 across portions of the area, and will keep the Extreme Cold Warning in place as is. Some insolation this morning, along with the ongoing southwesterly flow, will allow temperatures to rebound into the mid teens to mid 20s across the area today, though accompanied by gusty winds which will keep wind chill values mostly in the single digits through the day. Increased cloud cover with the boundary will keep temperatures from recovering any more than this, though rapidly clearing skies this evening along with the existing snowpack and decreasing winds as high pressure builds in behind the boundary should allow temperatures to plummet tonight into the -2 to -9 range, with any wind producing wind chill values well into advisory range, and perhaps approaching warning criteria. For the time being, have issued a Cold Weather Advisory from 03Z this evening to 16Z Wednesday, and this may be refined depending upon guidance trends with today's data. && .LONG TERM (Wednesday through Monday)... Issued at 306 AM EST Tue Jan 27 2026 Cold continues through the long term with numerous days still seeing dangerous minimum wind chills. Models are in good agreement with the current troughing pattern continuing with persistent northwesterly flow aloft and a few clipper systems passing by. The remainder of the work week will see highs in the teens and lows below zero. Combined with winds, nightly wind chills of -10 to -20 are probable at least through the end of the week and will likely prompt additional cold weather headlines. Temps look to slightly warm late this weekend into the start of next week as highs could creep into the 20s and may finally see lows above zero again. Models are showing a decent upper trough potentially dropping southward out of Canada which could bring scattered flurries or snow showers at times late week. Behind this system, can't rule out additional lake enhanced flurries over the weekend when surface flow is more northerly. Otherwise, predominate surface high pressure will keep any significant precip at bay. && .AVIATION (18Z TAF Issuance)... Issued at 1231 PM EST Tue Jan 27 2026 Impacts: - Gusts of 20-30KT at times today - Period of MVFR ceilings possible, mainly at IND/LAF this afternoon - Potential for 18-22 kt gusts Wednesday afternoon Discussion: Expect gusts between 20-30KT at times out of the west-northwest this afternoon, tapering off into the evening. Lower clouds will move in this afternoon as another cold front passes through the region. Some MVFR ceilings will be possible through about 00Z Wednesday, primarily at LAF/IND. Cannot completely rule them out at HUF/BMG so a brief tempo was included. Winds may produce some blowing snow, though it remains to be seen whether it will be enough to actually impact visibilities/be observed at the sites after a day or two of compaction of the snowpack. Winds become light overnight before increasing again Wednesday with 18-22kt westerly gusts possible at times. && .IND WATCHES/WARNINGS/ADVISORIES... Cold Weather Advisory from 10 PM this evening to 11 AM EST Wednesday for INZ021-028>031-035>049-051>057-060>065-067>072. && UPDATE...Melo SHORT TERM...Nield LONG TERM...KF AVIATION...Melo
Hazardous weather outlook, Jan 27, 12:01 PM EST, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 1201 PM EST Tue Jan 27 2026 INZ021-028>031-035>049-051>057-060>065-067>072-281715- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 1201 PM EST Tue Jan 27 2026 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. A Cold Weather Advisory is in effect from 10 PM tonight through 11 AM Wednesday for widespread wind chills of 10 to 20 degrees below zero. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Very cold weather will continue through the week...with further dangerous wind chills during overnight and morning hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 2:53 AM EST | Cold Weather Advisory | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more | 33 hr |
Nearby
Extreme Cold Warnings in Indiana, 2026Every extreme cold warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.